Alabama, 2002

Funnel Cloud in Alabama, April 30, 2002

April 30, 2002 · NWS BMX · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 30, 2:00 PM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Apr 30, 2:00 PM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT TUE APR 30 2002

UPPER FLOW REMAINS NEARLY ZONAL THROUGH THE PERIOD...WITH
FLAT RIDGE ANCHORED FROM NORTHERN MEXICO INTO THE WESTERN
ATLANTIC. SERIES OF SHORT WAVE TROUGHS RIDE ACROSS THE TOP OF
FLAT RIDGE. SURFACE FRONT LOCATED JUST SOUTH OF MGM TO JUST SOUTH OF
GTR THIS AFTERNOON. SEVERAL SEVERE STORMS HAVE MOVED WNW TO ESE
ACROSS THE CWFA ON THE NORTH SIDE OF THE BOUNDARY. MAINLY HAIL
REPORTS TODAY WITH SOME AS LARGE AS GOLFBALLS. SEVERE WATCH MOST
AREAS UNTIL 8 PM...BUT WILL MENTION POSSIBLE SEVERE ALL AREAS...
WITH MAINLY EVENING MENTIONED SOUTH. NOT MUCH TIME FOR MODEL
DISCUSSION THIS AFTERNOON...BUT FRONT WILL MOVE NORTHWARD OVERNIGHT
WITH A FEW SHORT WAVES RIDING CLOSE. ANOTHER SHORT WAVE TOMORROW
DEVELOPS A SURFACE WAVE ALONG THE FRONT...BUT MOST ACTIVE WEATHER
SHOULD BE NORTH OF CWA. BIG QUESTION WILL BE EXACTLY WHERE THE
FRONT ENDS UP. WED WILL KEEP CHC POPS N AL AND VERY LOW S AL AS
ATMOSPHERE SHOULD BE CAPPED. FRONT RETURNS AGAIN LATE THURSDAY WITH
SHWRS/TSTMS AGAIN POSSIBLE. FRONT STALLS OUT AGAIN ACROSS FAR
SOUTH AL FRI AND AS HIGH PUSHES EASTWARD SAT/SUN...AREA WILL AGAIN
SEE INCREASE IN MOISTURE AND CHC POPS.  GUIDANCE NUMBERS IN
SOMEWHAT OF AGREEMENT AND WILL STAY CLOSE.  75

HSV ET 067/084 067/082 055 75823554
BHM BE 067/085 068/085 058 75811444
MGM BB 067/089 068/091 065 754-0224

.BHM...NONE.

In the hours before

Local storm report, Apr 30, 4:14 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
514 PM CDT TUE APR 30 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0211 PM    VERNON                    AL   0.75 IN HAIL
04/30/02   LAMAR                          DIME SIZE HAIL FELL IN
                                          VERNON.

0218 PM    CROSSVILLE                AL   1.00 IN HAIL
04/30/02   LAMAR                          QUARTER SIZE HAIL
                                          REPORTED IN CROSSVILLE.

0452 PM    CLAYTON                   AL   1.00 IN HAIL
04/30/02   BARBOUR                        DIME TO QUARTER SIZE HAIL
                                          REPORTED ALL AROUND THE
                                          CITY OF CLAYTON.

0455 PM    CLAYTON                   AL   WIND DAMAGE
04/30/02   BARBOUR                        SEVERAL TREES WERE BLOWN
                                          DOWN JUST SOUTH OF
                                          CLAYTON...POSSIBLE
                                          TORNADO.

0500 PM    MILLPORT                  AL   0.75 IN HAIL
04/30/02   LAMAR                          DIME SIZE HAIL REPORTED
                                          AT MILLPORT.

0505 PM    PLEASANT GROVE            AL   1.75 IN HAIL
04/30/02   PICKENS                        GOLFBALL SIZE HAIL WAS
                                          OBSERVED IN REFORM.
Local storm report, Apr 30, 5:00 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 PM CDT TUE APR 30 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    4S CLAYTON                AL   1.00 IN HAIL
04/30/02   BARBOUR                        QUARTER SIZE JAIL
                                          REPORTED NEAR CLAYTON.

0541 PM    TUSCALOOSA                AL   2.75 IN HAIL
04/30/02   TUSCALOOSA                     GOLFBALL TO BASEBALL SIZE
                                          HAIL WAS REPORTED ALL
                                          ACROSS THE SOUTHERN AREAS
                                          OF TUSCALOOSA.

0545 PM    TUSCALOOSA                AL   WIND DAMAGE
04/30/02   TUSCALOOSA                     SEVERAL TREES BLOWN DOWN
                                          IN THE SOUTHERN PART OF
                                          THE CITY OF TUSCALOOSA.

0546 PM    FOSTERS                   AL   1.75 IN HAIL
04/30/02   TUSCALOOSA                     GOLFBALL SIZE HAIL
                                          REPORTED IN FOSTERS.
Special weather statement, Apr 30, 5:30 PM CST, 1 hour 15 minutes before
ALZ001>004-007>008-011>019-021>029-031>038-040>048-050-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
630 PM CDT TUE APR 30 2002

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 189...

  BLOUNT...COLBERT...CULLMAN...ETOWAH...FAYETTE...
  FRANKLIN...GREENE...HALE...LAMAR...LAUDERDALE...
  LAWRENCE...MARION...MARSHALL...MORGAN...PICKENS...
  TUSCALOOSA...WALKER...WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 189
WHICH IS IN EFFECT UNTIL 800 PM...

  AUTAUGA...BARBOUR...BIBB...BULLOCK...CALHOUN...
  CHAMBERS...CHILTON...CLAY...CLEBURNE...COOSA...
  DALLAS...ELMORE...JEFFERSON...LEE...LOWNDES...
  MACON...MONTGOMERY...PERRY...RANDOLPH...RUSSELL...
  SHELBY...ST CLAIR...TALLADEGA...TALLAPOOSA...
Special weather statement, Apr 30, 6:27 PM CST, 18 minutes before
ALZ001>004-007>008-011>019-021>029-031>038-040>048-050-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
727 PM CDT TUE APR 30 2002

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 189...

  BIBB...BLOUNT...CALHOUN...COLBERT...CULLMAN...
  DALLAS...ETOWAH...FAYETTE...FRANKLIN...GREENE...
  HALE...JEFFERSON...LAMAR...LAUDERDALE...LAWRENCE...
  MARION...MARSHALL...MORGAN...PERRY...PICKENS...
  SHELBY...ST CLAIR...TUSCALOOSA...WALKER...WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 189
WHICH IS IN EFFECT UNTIL 800 PM...

  AUTAUGA...BARBOUR...BULLOCK...CHAMBERS...CHILTON...
  CLAY...CLEBURNE...COOSA...ELMORE...LEE...
  LOWNDES...MACON...MONTGOMERY...RANDOLPH...RUSSELL...
  TALLADEGA...TALLAPOOSA...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Pike

When
April 30, 6:45 PM CST
Where
Pike County, Troy
Reported by
LAW ENFORCEMENT
Coordinates
31.803, -85.941 (the zone’s center; the record gives no point)

A funnel cloud was reported just west of Troy.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293238.